My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

Diagnosis- Hidradenitis Suppurativa- large and painful boils in the groin area. Considering injections. Success rate?

This condition started 2 years ago and exacerbated with shaving. It is extremely painful, cannot be improved with excessive hygiene, is embarrassing, has resulted in multiple scars and had a psychological effect on me also. I am considering the injections. My dr. said it's botox but I read that it's antibiotic. I just want it to go away! Sometimes the boils last 2-3 weeks. Can it be permanently cured or go into a "remission period"? It's so gross!

Related Topics: Boil, Injection, Antibiotic, Shaving
 

Answers From Experts & Organizations (1)

General Medicine
Nursing
1,238 Answers
17,932 Helpful Votes
214 Followers
A.
I'm sorry to hear you're dealing with this. As a plastic and reconstructive surgery nurse, I've worked with many hidradenitis patients, so I understand how painful and embarrassing it can be.

I'm afraid, in general, I don't have good news for you. Hidradenitis suppurativa is a difficult, insidious disease. It basically is an infection of the apocrine sweat glands and only occurs where these glands are located in the skin: the armpits, groin, perineal area, perianal area, and areola (area around the nipple). Hidradenitis in not curable. In general, patients go through mild outbreaks that are treated with antibiotics or other therapies. In my experience, hidradenitis almost always recurs, however.

The only permanent solution to the problem is surgery. Surgery is usually reserved for intractable cases where the lesions won't heal and stay open and oozing for weeks or even months.

I'm not sure what your doctor is planning to inject you with. Botox (botulinum toxin) is not indicated for hidradenitis, and there's no evidence it would be useful. Botox is used to treat excessive sweating, which is called hyperhidrosis. It's possible your doctor is planning to inject corticosteroids into the lesions because this is a fairly common treatment when the disease is in the milder stage.

In general, hidradenitis patients should focus on keeping the apocrine gland areas very clean with gentle, daily washing using an antibacterial cleanser and cleansing only with bare fingers. It's helpful to avoid any sort of skin trauma in susceptible areas, and even washing with a washcloth can possibly trigger an outbreak.

I wish you all the best with this condition.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

34 of 37 found this helpful

Answers from Contributors (1)

2 Answers
19 Helpful Votes
A.

Had simalar problem and could not get any answers. Researched simalar conditions for over two years. finally found a possibile answer, (not a cure but keeps them at bay). Cut Out All Pork Out of your diet. Read all Labels and take caution, no chips fried in pork fat, no lunch meat, no canned meats, etc.,etc., It took me about three months for the bacteria, enzymes, ??? what ever it is in pork to get purged out of my system, and it worked. Have not had any reoccurances since then. It may be worth a shot, ain't gonna hurt. Good Luck.

The opinions expressed here are solely those of the User.down arrowThe opinions expressed here are solely those of the User.
User-generated content areas are not reviewed by a WebMD physician. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice. Please see the
bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

18 of 19 found this helpful